Alert archive / Texas / Flash Flood Warnings in 2000

Flash Flood Warning 3, NWS Norman, OK

April 30, 2000Hardeman County, Texas

NWS Norman, OK issued this flash flood warning at Apr 30, 2000, 7:55 AM CDT for Hardeman County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 30, 2000, 7:55 AM CDT (12:55 UTC)
Expired
Apr 30, 2000, 11:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hardeman County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 301257
FFWOUN
TXC197-301600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
755 AM CDT SUN APR 30 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN HARDEMAN COUNTY IN NORTHERN TEXAS

* UNTIL 1100 AM CDT

* AT 755 AM CDT...DOPPLER RADAR INDICATED THAT NEARLY 3 INCHES OF
  RAIN HAD FALLEN OVER WESTERN HARDEMAN COUNTY...NORTHWEST OF
  GOODLETT SINCE EARLY THIS MORNING...WHICH IS ENOUGH TO CAUSE FLASH
  FLOODING. ADDITIONAL THUNDERSTORMS WILL CONTINUE OVER THIS AREA
  THROUGH MID OR LATE MORNING...BEFORE DIMINISHING.

* LOCATIONS IN THE WARNING INCLUDE GOODLETT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3459 10000 3424 10001 3423 9983 3445 9981
JAMES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:45 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 30, 3:45 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT SUN APR 30 2000

WILL FOLLOW CLOSELY TO THE ETA MODEL...AND TO AN EXTENT THE
AVN...THIS FORECAST PACKAGE BASED MAINLY ON HANDLING OF SURFACE
FRONT PROGD TO ENTER AREA TODAY FROM THE NORTHWEST. WHERE THIS
BOUNDARY ENDS UP LATE TODAY THROUGH EARLY MONDAY WILL HAVE PROFOUND
IMPACT ON BOTH SEVERE POTENTIAL THROUGH THIS EVENING AND EXCESSIVE
RAINFALL AREA TONIGHT AND EARLY MONDAY. AGREE AND WILL FOLLOW
REASONING GIVEN BY SPC SWODY1 AND HPC QPFPFD DISCUSSIONS. FLY IN THE
OINTMENT WILL BE MESOSCALE INFLUENCES LATER IN FIRST PERIOD AND
BEYOND. DUE TO THE COMPLEX ISSUE OF FUTURE MESOSCALE FEATURES...WILL
NOT ISSUE FLASH FLOOD WATCH ATTM. WILL HOWEVER MENTION HEAVY
RAINFALL TONIGHT INTO EARLY MONDAY IN ZONE GROUPINGS THAT RUN
ROUGHLY ALONG I-44 NORTHWARD. GREATEST THREAT FOR SIGNIFICANT SEVERE
WEATHER LATER TODAY WILL BE OVER OUR WESTERN NORTH TEXAS ZONES AND
PORTIONS OF SOUTHWEST OKLAHOMA. ALL OF THIS WILL BE DISCUSSED IN
THUNDERSTORM OUTLOOK AND A SPECIAL WEATHER STATEMENT OR FLOOD
POTENTIAL OUTLOOK THAT WILL BE ISSUED TOWARD 6 AM THIS MORNING.
DAY SHIFT WILL MONITOR SEVERE AND FLOOD POTENTIALS AS SMALLER SCALE
INFLUENCES BECOME CLEARER.

IN A NUTSHELL...WITH UPPER LOW HANGING AROUND AND MAIN SURFACE
BOUNDARY MAKING AN ENTRANCE...LIKELY TO CATEGORICAL POPS ARE CALLED
FOR THROUGH SHORT TERM PERIODS. TEMPS WILL BE A LITTLE TRICKY AND
WILL GO ON THE COOLER SIDE FOR HIGHS WITH EXPECTED RAINFALL AND
CLOUD COVER. OVERALL...NO SIGNIFICANT CHANGES FROM YESTERDAYS
AFTERNOON PACKAGE.

NOT A WHOLE LOT OF TIME TO LOOK AT EXTENDED...SO WILL NOT MAKE ANY
MAJOR CHANGES THERE.

COORD WITH ICT.

FCSTID = 11
PRELIM CCF NUMBERS...
OKC   72  62  69  57 /  80  80  70  60
HBR   75  61  70  55 /  80  80  70  50
SPS   78  63  73  58 /  80  80  60  50
GAG   67  53  65  52 / 100  80  60  60
PNC   72  6e0  67  56 /  70  80  70  60
DUA   72  63  72  61 /  40  60  70  60

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 30, 6:46 AM CDT, 1 hour 9 minutes before
OKZ004>048-050>052-TXZ083>090-301346-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
646 AM CDT SUN APR 30 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...ACROSS PORTIONS OF WESTERN NORTH TEXAS...ALONG AND SOUTH
OF A LINE FROM QUANAH...TO WICHITA FALLS...TO HENRIETTA. NORTH OF
THIS AREA...A SLIGHT RISK EXISTS THROUGH TONIGHT...FOR THE REMAINDER
OF WESTERN NORTH TEXAS...AND ALL OF WESTERN AND CENTRAL OKLAHOMA...
EXCEPT THE FAR SOUTHEAST...INCLUDING ARDMORE...ADA...AND DURANT.

DISCUSSION...AS OF EARLY THIS MORNING...A SLOW MOVING WARM FRONT WAS
LOCATED JUST SOUTH OF THE RED RIVER...EXTENDING WESTWARD TO AN AREA
OF LOW PRESSURE NEAR LUBBOCK. WHILE SOUTH OF THIS LOW PRESSURE
AREA...A DRY LINE EXTENDING SOUTHWARD INTO MEXICO. THUNDERSTORMS
DEVELOPING NORTH OF THE WARM FRONT THIS MORNING...WILL BE CAPABLE OF
PRODUCING LARGE HAIL NEAR THE OKLAHOMA...TEXAS BORDER...BEFORE THEY
ENCOUNTER MORE STABLE AIR FARTHER EAST.

LATE THIS AFTERNOON AND EVENING...INCREASED INSTABILITY FROM DAYTIME
HEATING...AND GREATER CONVERGENCE ALONG THE WARM FRONT AND
DRY LINE...WILL CONTRIBUTE TO MORE THUNDERSTORM DEVELOPMENT ACROSS
THE MODERATE RISK AREA. FAVORABLE VERTICAL WIND PROFILES WILL
ALLOW THESE STORMS TO BECOME SUPERCELLS...CAPABLE OF PRODUCING VERY
LARGE HAIL...PERHAPS BASEBALL SIZE OR LARGER...AND POSSIBLY A FEW
TORNADOES. NORTH OF THE WARM FRONT...INTO WESTERN AND CENTRAL
OKLAHOMA...THUNDERSTORM DEVELOPMENT IS LIKELY AS WELL...BUT LESS
INSTABILITY AND WEAKER WINDS ALOFT...SUGGESTS THE PRIMARY THREAT WILL
BE LARGE HAIL.

A LARGE AMOUNT OF RAIN IS ALSO EXPECTED THROUGH MONDAY...ACROSS MUCH
OF WESTERN AND NORTHERN OKLAHOMA...AND WESTERN NORTH TEXAS...MAINLY
ALONG AND NORTH OF INTERSTATE 44. ALTHOUGH NO FLASH FLOOD WATCHES
HAVE YET BEEN ISSUED...WATCHES MAY BE ISSUED LATER TODAY OR
TONIGHT...AS FACTORS CONTRIBUTING TO THE POTENTIAL FOR HEAVY RAIN
BECOME MORE CLEAR.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS ACROSS WESTERN NORTH
TEXAS...AND WESTERN AND CENTRAL OKLAHOMA...SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION TODAY AND TONIGHT.

JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:01 PM CDTSevere Thunderstorm WarningOUNFoard44 min
Apr 29, 7:23 PM CDTSevere Thunderstorm WarningOUNKnox52 min
Apr 29, 7:43 PM CDTSevere Thunderstorm WarningOUNFoard47 min
Apr 29, 8:15 PM CDTSevere Thunderstorm WarningOUNKnox45 min
Apr 29, 8:36 PM CDTSevere Thunderstorm WarningOUNFoard24 min
Apr 29, 9:32 PM CDTSevere Thunderstorm WarningOUNFoard43 min
Apr 29, 9:38 PM CDTSevere Thunderstorm WarningOUNKnox52 min
Apr 29, 9:50 PM CDTFlash Flood WarningOUNFoard, Knox3 hr
Apr 30, 12:06 AM CDTSevere Thunderstorm WarningOUNKnox39 min
Apr 30, 12:21 AM CDTSevere Thunderstorm WarningOUNBaylor39 min
Apr 30, 6:17 AM CDTSevere Thunderstorm WarningOUNHardeman43 min
Apr 30, 7:00 AM CDTSevere Thunderstorm WarningOUNHardeman45 min
Apr 30, 8:44 AM CDTSevere Thunderstorm WarningOUNClay46 min
Apr 30, 3:07 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox53 min
Apr 30, 3:20 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman40 min
Apr 30, 3:28 PM CDTTornado WarningOUNFoard32 min
Apr 30, 3:58 PM CDTTornado WarningOUNFoard32 min
Apr 30, 4:01 PM CDTSevere Thunderstorm WarningOUNHardeman59 min
Apr 30, 4:30 PM CDTSevere Thunderstorm WarningOUNFoard45 min
Apr 30, 4:36 PM CDTSevere Thunderstorm WarningOUNKnox54 min
Apr 30, 4:58 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger47 min
Apr 30, 5:15 PM CDTSevere Thunderstorm WarningOUNFoard15 min
Apr 30, 5:36 PM CDTSevere Thunderstorm WarningOUNArcher54 min
Apr 30, 5:45 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger45 min
Apr 30, 6:21 PM CDTTornado WarningOUNArcher39 min
Apr 30, 6:29 PM CDTSevere Thunderstorm WarningOUNWichita61 min
Apr 30, 6:45 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor30 min
Apr 30, 6:55 PM CDTSevere Thunderstorm WarningOUNClay65 min

Nearby

Flash Flood Warnings in Texas, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.